Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 22, 2007, 4:20 PM CDT for Harper County, Kingman County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2007, 4:20 PM CDT (21:20 UTC)
- Expired
- Mar 22, 2007, 4:44 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 4:26 PM CDT | HAIL 0.25 | Harper, KS | 0.35 INCHES OF RAIN IN 10 MINUTES AND PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222120 SVRICT KSC077-095-222200- /O.NEW.KICT.SV.W.0014.070322T2120Z-070322T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT THU MAR 22 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 500 PM CDT. * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF CRYSTAL SPRINGS...OR NEAR ANTHONY...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ATTICA...CLEVELAND...HARPER...NORWICH...RAGO...RUNNYMEDE... SPIVEY...CRYSTAL SPRINGS. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828 $$ CARUSO
2 follow-up statements
000 WWUS53 KICT 222132 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT THU MAR 22 2007 KSC077-095-222200- /O.CON.KICT.SV.W.0014.000000T0000Z-070322T2200Z/ KINGMAN KS-HARPER KS- 432 PM CDT THU MAR 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HARPER AND SOUTHEASTERN KINGMAN COUNTIES UNTIL 500 PM CDT... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HARPER...OR 7 MILES NORTH OF ANTHONY...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR NORWICH BY 450 PM CDT. THE TOWN OF RUNNYMEDE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828 $$ CARUSO
000 WWUS53 KICT 222144 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 444 PM CDT THU MAR 22 2007 KSC077-095-222154- /O.CAN.KICT.SV.W.0014.000000T0000Z-070322T2200Z/ KINGMAN KS-HARPER KS- 444 PM CDT THU MAR 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARPER AND SOUTHEASTERN KINGMAN COUNTIES HAS BEEN CANCELLED... AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:21 PM CDT, 59 minutes earlier.
Area forecast discussion, Mar 22, 3:21 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU MAR 22 2007 .SYNOPSIS... AS OF 20Z...WARM FRONT WAS SLOWLY LIFTING NORTH...EXTENDING FROM NEAR RUSSELL/HAYS...TO SALINA...TO EMPORIA. DEWPOINTS WERE POOLING INTO THE LOW 60S SOUTH OF THIS FRONT. SUBTROPICAL FEED OF MID/UPPER LEVEL MOISTURE IS STREAMING ACROSS THE CENTRAL/SOUTHERN PLAINS...DUE TO DEEP SOUTHWESTERLY FLOW ALOFT. A CUTOFF LOW WAS SLOWLY MOVING EAST ACROSS THE NORTHERN BAJA. WEAK MID/UPPER LEVEL PERTURBATIONS WERE EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT...RESULTING IN WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS THE TEXAS/OKLAHOMA PANHANDLES...AND SOUTHWEST KANSAS. KLEINSASSER && .DISCUSSION... TONIGHT-FRIDAY: BREAKS IN OVERCAST HAS ALLOWED SUFFICIENT HEATING SOUTH OF WARM FRONT...COUPLED WITH LOW 60S DEWPOINTS...FOR 1500-2000J/KG OF MLCAPE ACROSS THE SOUTHEAST QUARTER OF KANSAS. HOWEVER...BOUNDARY HAS JUST ABOUT PUSHED INTO TOPEKAS AREA...SO DO NOT THINK WELL BE DEALING WITH SFC-BASED STORMS ASSOCIATED WITH THE WARM FRONT ACROSS THE FORECAST AREA...WITH THE EXCEPTION FOR POSSIBLY CHASE...MARION...AND MCPHERSON COUNTIES ON NORTHWARD. NEVERTHELESS...DEEP LAYER SHEAR IS MARGINAL FOR UPDRAFT ROTATION. AFOREMENTIONED LARGE AREA OF RAIN/THUNDERSTORMS SHOULD CONTINUE NORTHEAST/EAST...AND EVENTUALLY PUSH ACROSS THE FORECAST AREA THIS EVENING AND TONIGHT...AIDED BY SUBTLE MID/UPPER LEVEL PERTURBATIONS AND 850-700MB MOISTURE TRANSPORT. SOME ELEVATED INSTABILITY AND CLOUD BEARING SHEAR MAY PROMOTE A FEW STRONG STORMS. THE MAIN FOCUS FOR WIDESPREAD HEAVY CONVECTION SHOULD BE JUST NORTH OF THE AREA...SO AM NOT ANTICIPATING WIDESPREAD HEAVY RAIN TONIGHT. THEREFORE...FLOODING CONFIDENCE IS LOWER THAN YESTERDAY. HOWEVER...WITH HEAVY RAINFALL A FEW DAYS AGO...AND THE POTENTIAL FOR POCKETS OF MODERATE/HEAVY RAIN TONIGHT...WILL ALLOW AREAL FLOOD WATCH TO RUN THROUGH 7 AM FRIDAY FOR SEDGWICK AND SUMNER COUNTIES ON EASTWARD. AM NOT ANTICIPATING RIVER FLOODING. NO DISCERNABLE WAVE COMING THROUGH ON FRIDAY...BUT CONTINUED MOIST SUBTROPICAL FLOW ALOFT AND MARGINAL INSTABILITY MAY PROMOTE A FEW SHOWERS/STORMS. SATURDAY-MONDAY: SHOWER/THUNDERSTORM CHANCES SHOULD INCREASE FRIDAY NIGHT...AS SOUTHWEST CONUS CUTOFF LOW FINALLY EJECTS NORTHEAST. WIDESPREAD SEVERE WEATHER CHANCES ON SATURDAY APPEAR MINIMAL DUE TO MARGINAL MID-LEVEL LAPSE RATES. HOWEVER...GFS...UKMET AND ECMWF HINT AT SETTING UP A DRYLINE ACROSS WESTERN/CENTRAL KANSAS ON SUNDAY...WITH MODEST UPPER LEVEL SUPPORT AS SOUTHERN PERIPHERY OF MID/UPPER TROUGH GRAZES THE AREA. THIS MAY BE ENOUGH TO FIRE SOME STRONG/SEVERE ACTIVITY SUNDAY. ADDITIONALLY...GFS AND ECMWF ARE INDICATING A NORTHERN PLAINS SHORTWAVE TO SAG A FRONTAL BOUNDARY SOUTH ACROSS THE CENTRAL PLAINS ON MONDAY. TOO EARLY TO TELL THOUGH IF THIS WILL AFFECT THUNDERSTORM CHANCES. TUESDAY-WEDNESDAY: ALL MEDIUM RANGE OPERATIONAL MODELS INDICATE A FAIRLY STORMY MID-LATE NEXT WEEK...WITH A POTENTIALLY SIGNIFICANT MID/UPPER TROUGH APPROACHING THE PLAINS BY DAY 7. GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT...AND HAVE BEEN FAIRLY CONSISTENT WITH THIS FEATURE THE PAST FEW DAYS...SO CONFIDENCE IS STARTING TO INCREASE. IF TAKEN AT CURRENT FACE VALUE...GOOD UPPER DYNAMICS...DEEP LAYER SHEAR AND INSTABILITY APPEAR FAVORABLE FOR SEVERE WEATHER. FOR NOW...INTRODUCED POPS...AND WILL WAIT FOR LATER SHIFTS TO FINE TUNE. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 74 58 72 / 60 40 40 40 HUTCHINSON 58 73 57 70 / 60 40 40 50 NEWTON 59 73 57 71 / 60 40 40 40 ELDORADO 60 73 58 73 / 60 40 40 40 WINFIELD-KWLD 61 74 59 73 / 60 40 40 40 RUSSELL 53 72 54 68 / 50 40 50 50 GREAT BEND 55 73 55 69 / 50 40 50 50 SALINA 55 72 55 70 / 60 40 40 50 MCPHERSON 57 73 56 70 / 60 40 40 50 COFFEYVILLE 61 74 59 76 / 60 40 30 30 CHANUTE 61 74 59 75 / 60 40 30 30 IOLA 60 73 58 75 / 60 40 30 30 PARSONS-KPPF 61 74 59 76 / 60 40 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ069>072-083-092>096- 098>100. &&
Hazardous weather outlook, Mar 22, 4:13 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT THU MAR 22 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 413 PM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE...CAPABLE OF PENNY SIZED HAIL. ADDITIONALLY...POCKETS OF HEAVY RAIN MAY PRODUCE LOCALIZED LOW LAND FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH 7 AM FRIDAY MORNING. REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH MONDAY...AS AN UPPER LEVEL DISTURBANCE APPROACHES AND MOVES OVER THE AREA. PRELIMINARY INDICATIONS SUGGEST THAT AT LEAST STRONG STORMS WILL BE POSSIBLE THROUGH THE PERIOD...ALONG WITH POCKETS OF HEAVY RAIN. MORE THUNDERSTORMS MAY BE POSSIBLE BY NEXT WEDNESDAY...AS A STORM SYSTEM APPROACHES FROM THE WEST. HOWEVER...IT REMAINS A BIT TOO EARLY TO SPECULATE ON STORM SEVERITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/KED/ADK
In the hours before
Local storm report, Mar 22, 1:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL COTTONWOOD FALLS 38.37N 96.54W
03/22/2007 E0.75 INCH CHASE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1/2 INCH TO 3/4 INCH HAIL THAT
LASTED FOR APPROXIMATELY 7 MINUTES.
&&
CDBSpecial weather statement, Mar 22, 4:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 403 PM CDT THU MAR 22 2007 KSZ082-091-222130- HARPER-KINGMAN- 403 PM CDT THU MAR 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY...AND MOVING NORTHEAST AT 35 MPH. THE TOWNS OF ATTICA...CRYSTAL SPRINGS...AND HARPER MAY BE AFFECTED BY THIS STORM. PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:05 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 55 min |
| Mar 22, 3:38 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.